Medically Reviewed

Fentanyl Overdose Symptoms, Effects, and Treatment

3 min read · 6 sections
Fentanyl is a synthetic opioid used in a variety of clinical settings to treat severe pain. From 2020-2021, there was a 22% increase in fatal overdoses involving synthetic opioids, including illicitly manufactured fentanyl and fentanyl analogs (drugs with similar chemical structure). In 2021, nearly 71,000 people died from overdose deaths involving synthetic opioids.1 Unfortunately, fentanyl and fentanyl analogs appear to be primary drivers in recent opioid overdoses, as well as overdoses involving other drugs, such as cocaine and methamphetamine.2
What you will learn:
What fentanyl is
Signs of fentanyl overdose
What to do if someone is experiencing a fentanyl overdose
Risk factors and causes of fentanyl overdose
Fentanyl overdose treatment
Treatment for fentanyl addiction

What is Fentanyl?

Fentanyl is a synthetic opioid approximately 50 times more potent than heroin and 100 times more potent than morphine. Pharmaceutical fentanyl refers to fentanyl that is prescribed by a medical provider, usually to treat severe pain; whereas, illicitly manufactured fentanyl is manufactured and distributed illegally.3

A significant portion of the recent concerns associated with fentanyl are linked to illicitly manufactured fentanyl (IMF).3 Unfortunately, illicit fentanyl is frequently mixed with other illicitly sourced substances, such as cocaine, methamphetamine, ecstasy, and other opioids such as heroin.4 These illicit combos amplify the risks of fentanyl overdose and toxicity, as well as the dangerous effects of the illicit drugs. Additionally, sometimes a person may not know they are consuming fentanyl.3

Unfortunately, because fentanyl is commonly mixed with other substances, someone doesn’t have to intentionally use fentanyl to be at risk for a fentanyl-involved overdose. One study examining overdoses in 10 states found that almost 57% of people who suffered a fatal overdose and tested positive for fentanyl and fentanyl analogs also tested positive for cocaine, meth, or heroin.5

Symptoms of Fentanyl Overdose

A fentanyl overdose occurs when an individual consumes a dangerous amount of the substance, resulting in serious adverse effects and potentially life-threatening symptoms.4

Fentanyl’s high potency increases the risk of overdose. When an individual overdoses on fentanyl (or other opioids), they typically show signs of over-sedation and their breathing slows or stops, which decreases the amount of oxygen that reaches the brain, and causes a condition called hypoxia. Hypoxia can lead to brain injury, coma, and death.4

Symptoms of fentanyl or other opioid overdose, include:3,6

  • Constricted (very small) pupils.
  • Severe respiratory depression, such as slow or shallow breathing.
  • Cold, clammy skin.
  • Gray, blue, or pale skin.
  • Blue or purple lips and nails.
  • Respiratory arrest, or altogether stopped breathing.
  • Extreme decreases in the level of consciousness.
  • Limp or flimsy arms and legs.
  • Slurred speech or inability to speak.
  • Loss of consciousness.
  • Unresponsiveness.
  • Vomiting.
  • Making choking or gurgling sounds.

Opioid overdose is a life-threatening emergency and requires immediate medical attention.

What to Do If Someone Is Experiencing a Fentanyl Overdose

Knowing what to do if someone is experiencing a fentanyl overdose can help save their life. If you suspect that you or someone else has overdosed, follow these steps:3,6,7

  • Call 911 immediately. Fentanyl and other substance overdoses require medical attention.
  • Administer naloxone if available. Naloxone (Narcan) is an opioid antagonist that can be used to quickly but temporarily reverse an opioid overdose. An opioid antagonist is a type of medication that attaches to opioid receptors to reverse and block the ongoing effects of an opioid agonist drug, such as fentanyl or heroin. Naloxone may be given in two forms—both approved by the U.S. Food and Drug Administration—injectable solutions that can be directly injected into muscle, veins, or under the skin and a metered dose nasal spray. Because of fentanyl’s potency, naloxone may need to be administered more than once to reverse a fentanyl-involved opioid overdose.
  • Stay with the person to monitor their breathing. If the person is awake, try to keep them awake and breathing.
  • Turn the person on their side. This can help prevent aspiration and choking if they vomit.
  • Stay with the person until medical assistance arrives.

There are also some steps to avoid if you think someone is overdosing, specifically:7

  • Do not put the person in a cold shower or bath, which can increase the risk of them falling, drowning, or going into shock.
  • Do not slap the person to try and forcefully wake them as this may cause further injury. If you cannot wake them by shouting, rubbing your knuckles on their chest, or lightly pinching them, they may be unconscious.
  • Do not inject the person with any substance other than naloxone.
  • Do not attempt to make the person vomit, as it may increase their risk of aspiration or choking.

Fentanyl Overdose Causes and Risk Factors

As previously mentioned, a fentanyl overdose, or opioid toxicity, involves severe adverse effects and potentially life-threatening symptoms that develop after consuming too much of this substance. A person who consumes fentanyl without knowing it (such as when it is mixed with other substances) may be at an increased risk for overdose since they might not be used to opioid effects as potent as those of fentanyl.

Other risk factors for fentanyl and other opioid overdose include:8,9

  • Using heroin, which could possibly be mixed with IMF or fentanyl analogs.
  • Taking prescription opioids that were not prescribed.
  • Taking prescription opioids more frequently or at higher doses than were prescribed.
  • Taking fentanyl or other opioids after a period of abstinence or reduced use.
  • Mixing fentanyl with other substances, such as alcohol, benzodiazepines, or other opioids.
  • Injecting fentanyl or other opioids.
  • Having an opioid use disorder.
  • Having co-occurring substance use and mental health disorders or other physical health conditions, such as HIV, liver, or lung diseases.

Fentanyl Overdose Treatment

As previously mentioned, due to the potent respiratory depressing effects of fentanyl, multiple doses of naloxone may be required. That’s because naloxone works for 30-90 minutes, but many opioids, like fentanyl, stay active in a person’s body for longer than that and overdose symptoms can return once the naloxone wears off.6  Additionally, individuals who are given naloxone need to be monitored in an emergency department setting for at least 2 hours after the last dose of naloxone is given to ensure that breathing does not slow or stop.4,8

In the emergency department, healthcare professionals may provide individuals, who have experienced an opioid overdose, with overdose education, naloxone as a take-home emergency medication, and a referral to a substance use treatment center for opioid use disorder, the clinical term for an opioid addiction.10

Fentanyl Addiction Treatment

Often, treating an opioid use disorder begins with medical detox to help someone manage their withdrawal symptoms with opioid agonist treatment (e.g., buprenorphine or methadone). People who undergo a medically supervised withdrawal and shortly after discontinue without additional care may be more likely to return to opioid misuse and are at an increased risk for opioid overdose.8 Beyond the detox period, more comprehensive opioid use disorder (OUD) treatment options include ongoing pharmacological support in tandem with behavioral therapies and other psychosocial supports. Such a range of therapeutic interventions for OUD and treatment settings include:11

  • Medications for Addiction Treatment (MAT). Medications, such as methadone and buprenorphine, can help reduce opioid misuse in recovery by managing withdrawal and curbing cravings for fentanyl and other opioids.4
  • Counseling. Counseling for substance use disorders, including OUDs, could include behavioral therapies for addiction to opioids such as fentanyl. Such interventions can help people modify their attitudes and behaviors regarding their substance misuse. Some behavioral therapy interventions for the treatment of an opioid use disorder can include cognitive-behavioral therapy (CBT), contingency management, and motivational interviewing.4
  • Inpatient treatment. This is a setting of care in which a person undergoes treatment at a facility where they stay for the duration of treatment. Inpatient rehab programs incorporate a variety of group and individual behavioral therapy and counseling sessions to help the person reduce their substance use and build solid relapse prevention skills.11
  • Outpatient therapy. Treatment medications and behavioral therapies may also be effective in the treatment of opioid use disorders on an outpatient basis.4 This may include counseling delivered in individual and/or group formats. There are different types of behavioral therapies that can help people identify triggers, learn effective coping skills, and change thoughts and behaviors related to opioid use.11

If you or someone you love struggle with fentanyl or other substance use disorder and you’re ready to get help, call American Addiction Centers (AAC) today at . Speak with one of our knowledgeable and compassionate admission navigators, who will listen to your story, answer your questions, explain your options, verify your insurance (or talk to you about other ways to pay), and help you start your recovery journey.

Need more info?
Take the first step towards recovery.
Make the process simple. Ensure your benefits cover treatment.
Explore American Addiction Centers locations nationwide.
View Our Treatment Centers